Texas, 2013

Hail in Texas, May 8, 2013

May 8, 2013 · NWS AMA · 6 events in 2 counties and zones

The combination of a surface cold front stretched across the central Texas Panhandle and weak upper level divergence lead to the development of thunderstorms during the afternoon hours of the 8th. These thunderstorms intensified quickly in an area of modest instability and moderate deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a surface cold front stretched across the central Texas Panhandle and weak upper level divergence lead to the development of thunderstorms during the afternoon hours of the 8th. These thunderstorms intensified quickly in an area of modest instability and moderate deep layer shear. Once sufficiently organized, the thunderstorms advanced eastward ahead of the cold front producing scattered hail reports in Collingsworth and Wheeler Counties. As these thunderstorms entered western Oklahoma, they encountered a stronger capped environment. Without the additional forcing provided by the front they quickly diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 8, 2:07 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 8, 2:07 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT WED MAY 8 2013

.SHORT TERM...
DRY LINE HAS STALLED IN THE FAR EASTERN PANHANDLES...GENERALLY ALONG
A LINE FROM BEAVER...TO CANADIAN TO JUST EAST OF CLARENDON. WHILE
THIS WAS ORIGINALLY THOUGHT TO BE THE HIGHEST RISK OF SEVERE WEATHER
FOR TODAY...AN ADDITIONAL AREA OF THUNDERSTORMS BEHIND THE COLD FRONT
HAS DEVELOPED. THOUGH CAPE VALUES ARE MODEST IN THE POST FRONTAL
REGION...GENERALLY 500 TO 1000 J/KG ML CAPE...BULK SHEAR VALUES ARE
NEAR OR GREATER THAN 30 KTS. WHILE NOT INCREDIBLY IMPRESSIVE...THESE
SHEAR VALUES SHOULD BE MORE THAN ENOUGH TO FOR SOME SUSTAINED
UPDRAFTS ESPECIALLY WITH THE ENHANCED LOW LEVEL OROGRAPHIC LIFT.
MEANWHILE...EAST OF THE DRYLINE...STILL CONCERNED ABOUT THE POTENTIAL
FOR SEVERE THUNDERSTORMS WITH IN THE NEXT FEW HOURS. CAPE VALUES IN
THIS REGION ARE CONSIDERABLY HIGHER...ABOVE 1000 J/KG...SHEAR IS
CONSIDERABLY WEAKER...20 TO 25 KT. THIS COMBINED WITH LCLS AT OR
ABOVE 2000 FT AGL SHOULD KEEP THE TORNADO THREAT MINIMAL OVER THE
PANHANDLES.

STORMS AHEAD OF THE DRYLINE SHOULD NOT STAY IN THE PANHANDLES VERY
LONG. WHILE STORMS IN THE UPSLOPE/POST-FRONTAL REGIME COULD CONTINUE
THROUGH MUCH OF THE EVENING...THOUGH EXPECT THE STORMS TO BECOME
ELEVATED VERY QUICKLY AFTER SUNSET. THUS THE SEVERE THREAT COULD
SHIFT TO A HAIL THREAT ONLY AFTER SUNSET.

.LONG TERM...

MUDDLED PATTERN CONTINUES AS LONG AS THE BROAD UPPER LEVEL LOW
REMAINS TO OUR SOUTHWEST. WITH THE 12Z UPPER AIR ANALYSIS...THE LOW
SHOWED CONSIDERABLE SIGNS OF WEAKENING AND FILLING AS COMPARED TO
YESTERDAY. EVEN WITH THIS...WILL CONTINUE TO GENERALLY BE UNDER THE
INFLUENCE OF THE UPPER LEVEL TROUGH THROUGH AT LEAST TOMORROW NIGHT.

TOMORROW AND TOMORROW NIGHT...DESPITE THE TROUGH BEING OVER THE
REGION AND REASONABLE MOISTURE CONTENT OVER THE REGION...THERE IS
STILL SOME UNCERTAINTY ON STORM CHANCES FOR TOMORROW.

FRIDAY THROUGH TUESDAY...THE BROAD UPPER LEVEL LOW FINALLY STARTS TO DIG
SOUTHWEST AWAY FROM THE REGION...THOUGH HOW QUICKLY THIS WILL OCCUR
IS STILL UP FOR DEBATE. BY THE LATEST NAM SOLUTION...THE REGION WILL
BE UNDER THE INFLUENCE OF SHORT WAVE RIDGING BY FRIDAY MORNING. FOR
MOST OF THE OTHER MODELS...THIS DOESN'T HAPPEN UNTIL AT LEAST FRIDAY
NIGHT. REGARDLESS OF WHEN THIS OCCURS...ONCE THE RIDGE BEGINS TO
BUILD OVER US...THE PRECIPITATION CHANCES EFFECTIVELY END FOR THE
NEXT SEVERAL DAYS.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH EARLY THIS
EVENING. AFTER TONIGHT HOWEVER...COOLER WEATHER AND INCREASING
MOISTURE SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  72  49  70  49 /  10  20  20  20  10
BEAVER OK                  54  73  48  71  48 /  40  20  30  10   5
BOISE CITY OK              48  67  45  69  47 /  30  30  30  20  10
BORGER TX                  52  74  51  72  52 /  20  20  20  10  10
BOYS RANCH TX              49  74  52  72  46 /  10  20  20  20  20
CANYON TX                  49  74  51  71  45 /  10  20  20  20  20
CLARENDON TX               54  76  53  71  52 /  10  20  20  10  10
DALHART TX                 46  69  46  68  45 /  20  30  30  20  10
GUYMON OK                  50  71  48  72  49 /  30  30  30  10   5
HEREFORD TX                47  73  51  69  46 /   5  20  20  30  20
LIPSCOMB TX                55  74  50  71  48 /  40  20  30  10   5
PAMPA TX                   51  71  49  70  50 /  20  20  20  10  10
SHAMROCK TX                55  77  53  72  51 /  20  20  30  10  10
WELLINGTON TX              56  80  54  74  55 /  20  20  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, May 8, 1:33 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
233 PM CDT WED MAY 8 2013

OKZ001>003-TXZ001>020-091100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
233 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN AND EASTERN TEXAS PANHANDLE. THE PRIMARY
HAZARDS WITH ANY STORMS WILL BE LARGE HAIL TO PING PONG BALL SIZED
AND STRONG WINDS TO 60 MPH.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE OVER THE WESTERN AND
CENTRAL PANHANDLES THROUGH 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH FRIDAY NIGHT. A FEW SHORT LIVED STRONG OR SEVERE STORMS WILL
BE POSSIBLE THURSDAY AFTERNOON IN THE SOUTHERN PANHANDLES. THE
PRIMARY HAZARDS WITH ANY OF THESE STORMS WILL BE LARGE HAIL AND
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.

JOHNSON

In the hours before

Special weather statement, May 8, 1:40 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED MAY 8 2013

OKZ001-082030-
CIMARRON OK-
240 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 330
PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF WHEELESS...OR
22 MILES NORTHEAST OF CLAYTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             FELT...
  BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10265 3652 10261 3651 10301 3700 10301
      3700 10300 3701 10278
TIME...MOT...LOC 1939Z 241DEG 14KT 3674 10297

JC
Local storm report, May 8, 3:03 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             BLACK MESA PARK         36.85N 102.88W
05/08/2013  E0.88 INCH       CIMARRON           OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1300422

JOHNSON
Special weather statement, May 8, 3:17 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT WED MAY 8 2013

TXZ019-020-082145-
COLLINGSWORTH TX-DONLEY TX-
417 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY
COUNTIES UNTIL 445 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF QUAIL...OR 17 MILES NORTH OF
MEMPHIS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  QUAIL...              DOZIER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3517 10047 3494 10013 3481 10054 3498 10059
TIME...MOT...LOC 2117Z 226DEG 18KT 3499 10052

JC

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Collingsworth

When
May 8, 3:32 PM CST to 3:33 PM CST
Where
Collingsworth County, 5.45 mi N of Quail to 7.48 mi NE of Samnorwood
Measured
1.25 in hail
Reported by
Public
Coordinates
34.958, -100.463

As a thunderstorm moved to the northeast across the southeastern Texas Panhandle, 7 miles north of the city of Quail (Collingsworth County) it produced hail up to the size of half dollar.

Hail, Wheeler

When
May 8, 3:45 PM CST to 3:50 PM CST
Where
Wheeler County, 4.32 mi SW of Mobeetie to 2.38 mi NE of New Mobeetie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.476, -100.485

A thunderstorm moved across Wheeler County during the afternoon hours of the 8th. One mile south of Mobeetie (Wheeler County) a trained storm spotter reported golf ball size hail as the thunderstorm moved to the northeast.

Hail, Collingsworth

When
May 8, 4:08 PM CST to 4:12 PM CST
Where
Collingsworth County, 10.37 mi WSW of Quail to 4.27 mi NW of Quail
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.798, -100.603

A trained storm spotter observed a decaying thunderstorm producing nickel size hail seven miles east of Hedley (Donley County).

Hail, Collingsworth

When
May 8, 4:24 PM CST to 4:31 PM CST
Where
Collingsworth County, 6.27 mi N of Quail to 3.9 mi SSW of Dozier
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.969, -100.469

A trained storm spotter observed a thunderstorm seven miles north of Quail (Collingsworth County) producing half dollar size hail.

Hail, Wheeler

When
May 8, 4:49 PM CST to 4:56 PM CST
Where
Wheeler County, 1.47 mi WSW of Shamrock to 0.82 mi NE of Shamrock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.210, -100.273

A thunderstorm moved over the city of Sherman (Wheeler County) during the afternoon hours of the 8th. While over the city, the thunderstorm produced hail up to the size of golf balls as reported by a trained storm spotter.

Hail, Wheeler

When
May 8, 4:50 PM CST to 4:55 PM CST
Where
Wheeler County, 0.74 mi WSW of Shamrock to 0.72 mi NE of Shamrock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.214, -100.261

A thunderstorm moved over the city of Sherman (Wheeler County) during the afternoon hours of the 8th. While over the city, the thunderstorm produced hail up to the size of golf balls as reported by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455098, 455099, 455100, 455101, 455102, 455103.